Nebraska, 2013

Hail in Nebraska, May 26, 2013

May 26, 2013 · NWS CYS · 1 event in 1 county or zone

An evening thunderstorm deposited hail over parts of Banner County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An evening thunderstorm deposited hail over parts of Banner County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 4:58 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, May 26, 4:58 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT SUN MAY 26 2013

.UPDATE...
ISSUED AT 558 PM MDT SUN MAY 26 2013

SHOWERS AND THUNDERSTORMS CONTINUE TO SLOWLY DEVELOP ALONG AND
NEAR THE LARAMIE RANGE AS OF 2345Z. THE CAP OVER SOUTHEAST
WYOMING HAS BEEN ERODED AND SO STORMS HAVE THE POTENTIAL IN THAT
PART OF THE CWA EAST OF THE LARAMIE RANGE TO BECOME STRONG.
MOST FAVORABLE AREA WILL BE FROM KEAN TO KTOR WITH THE BEST
SURFACE FORCING...LOW LEVEL MOISTURE AND INSBILITY. IN A RECENT
UPDATE...BUMPED UP POPS OVER SOUTHEAST WYOMING EAST OF THE
LARAMIE RANGE THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY EVENING)
ISSUED AT 246 PM MDT SUN MAY 26 2013

VISIBLE SATELLITE LOOP AND SURFACE OBS SHOW THE DRYLINE BOUNDARY
CURRENTLY EXTENDING NORTHWARD FROM JUST WEST OF CHEYENNE TO NEAR
CASPER. THIS IS ALSO ACTING AS A CONVERGENCE BOUNDARY WITH CU
FORMING ALONG AND WEST OF THE BOUNDARY DUE TO THE ENHANCED LIFT.
FURTHER EAST...LOW CLOUDS AND FOG CONTINUE TO DISSIPATE. CHADRON
IS THE ONLY AREA STILL EXPERIENCING LOW CLOUDS WITH A CEILING
AROUND 1200 FEET AGL. THESE CLOUDS WILL CONTINUE TO DISSIPATE
THROUGH THE MIDDLE OF THE AFTERNOON...ALTHOUGH SEVERE TSTORM
POTENTIAL IS REDUCED SOMEWHAT DUE TO THE LACK OF SURFACE HEATING
ACROSS FAR NORTHERN NEBRASKA PANHANDLE. EXPECT THUNDERSTORMS TO
DEVELOP JUST EAST OF THE LARAMIE RANGE AND QUICKLY MOVE NORTHEAST
LATE THIS AFTERNOON. THESE STORMS MAY BECOME SEVERE NEAR THE
NEBRASKA BORDER RESULTING FROM HIGH INSTABILITY...30 TO 50 KNOTS
OF 0-6 KM SHEAR...AMPLE MOISTURE...AND A SHORT WAVE DISTURBANCE
ALOFT MOVING ACROSS THE HIGH PLAINS.

FOR TONIGHT AND MONDAY...PATCHY FOG IS POSSIBLE EAST OF I25 LATE
TONIGHT AND EARLY MONDAY MORNING. OTHERWISE...MODELS SHOW A
SERIES OF DISTURBANCES ALOFT PUSHING ACROSS THE AREA AHEAD OF THE
MAIN PACIFIC STORM SYSTEM MOVING ONSHORE ON MONDAY. WESTERLY TO
NORTHWEST WINDS WILL DEVELOP ACROSS THE FORECAST AREA AS A WEAK
COOL FRONT MOVES ACROSS THE HIGH PLAINS...AND WILL HELP PUSH THE
DRYLINE EASTWARD INTO WESTERN AND CENTRAL NEBRASKA. ALTHOUGH THE
SEVERE WEATHER THREAT WILL BE DIMINISHED ON MONDAY DUE TO SOME
DRIER AIR...CAN NOT RULE OUT ISOLATED TO WIDELY SCT THUNDERSTORMS
EAST OF I25. A FEW STRONGER STORMS ARE POSSIBLE ACROSS THE
NEBRASKA PANHANDLE THROUGH MONDAY EVENING. TYPICALLY...WOULD NOT
EXPECT TSTORMS WITH DRIER AIR ACROSS THE AREA...BUT WITH THE TOTAL
ABSENCE OF ANY CAP INVERSION AND THE PRESENCE OF A FRONTAL
BOUNDARY...CAN NOT RULE OUT SOME CONVECTION DEVELOPING AS FAR WEST
AS THE SNOWY RANGE.

FOR TUESDAY...MODELS SHOW A STRONGER DISTURBANCE ALOFT PUSHING
ACROSS THE AREA AS THE FIRST DEEP UPPER LEVEL TROUGH MOVES INTO
EASTWARD ACROSS THE GREAT BASIN AND INTO WESTERN WYOMING.
SOUTHEAST FLOW IS EXPECTED TO DEVELOP AS A LLVL JET DEVELOPS OVER
THE GREAT PLAINS. MOISTURE ADVECTION IS EXPECTED TO INCREASE
THROUGH THE AFTERNOON...AHEAD OF THE DISTURBANCE...WITH DEWPOINTS
APPROACHING 60 DEGREES OVER PORTIONS OF WESTERN NEBRASKA. DECENT
CHANCE OF STRONG TSTORMS ACROSS THE HIGH PLAINS EAST OF THE
LARAMIE RANGE TUESDAY WITH THE POTENTIAL FOR HEAVY RAINFALL.
INCREASED POP AROUND 40 TO 50 PERCENT ACROSS THE HIGH PLAINS...AND
BETWEEN 25 TO 45 PERCENT WEST OF THE LARAMIE RANGE. TEMPERATURES
WITH LOWER SLIGHTLY ON TUESDAY...BUT STILL REMAIN IN THE 70S TO
LOW 80S.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 146 PM MDT SUN MAY 26 2013

WEDNESDAY...NEGATIVELY TILTED SHORTWAVE TROUGH ROTATES ACROSS OUR
COUNTIES AND WITH ADEQUATE LOW AND MID LEVEL MOISTURE...WILL SEE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN THE AFTERNOON
AND EVENING.

THURSDAY...STACKED CLOSED UPPER TROUGH MOVES ACROSS SOUTH DAKOTA.
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EXPECTED...WITH AREAL COVERAGE REDUCED DUE TO
DOWNSLOPING RAIN SHADOW EFFECTS DOWNWIND OF THE LARAMIE RANGE.

FRIDAY...BACK END OF THE UPPER TROUGH PIVOTS ACROSS OUR COUNTIES
PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE
AFTERNOON ALONG WITH BREEZY AND COOL CONDITIONS DUE TO PROGGED
GRADIENTS.

SATURDAY...LOW AMPLITUDE SHORTWAVE RIDGING TAKES OVER AND WITH LESS
LOW AND MID LEVEL MOISTURE AVAILABILITY...CHANCES FOR THUNDERSTORMS
DECREASES SIGNIFICANTLY.

SUNDAY...WEAK WEST FLOW ALOFT PREVAILS AND WITH RELATIVELY HIGH
HEIGHTS ALOFT AND LIMITED LOW AND MID LEVEL MOISTURE...THUNDERSTORM
CHANCES WILL BE MINIMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY AFTERNOON)
ISSUED AT 450 PM MDT SUN MAY 26 2013

LATEST GUIDANCE SHOWING AN EARLIER ONSET OF STRATUS INTO THE
PANHANDLE TONIGHT AND A LITTLE MORE WIDESPREAD. BROUGHT ALL
PANHANDLE AIRPORTS DOWN IN STRATUS AFTER 06Z WITH IFR STRATUS
AFTER 08Z. IN THE MEANTIME...STILL WATCHING FOR TSTMS TO DEVELOP.
SO FAR...THE PANHANDLE IS ECHO FREE ON RADAR. CHANCES ARE BETTER
THAT WE DO NOT SEE ANYTHING OUT THERE. WILL CONTINUE THE VCTS
WORDING IN THE TAFS UNTIL SUNSET.

&&

.FIRE WEATHER...
ISSUED AT 146 PM MDT SUN MAY 26 2013

LOW LEVEL DRYLINE BOUNDARY CURRENTLY STALLED ACROSS THE LARAMIE
RANGE THIS MORNING WITH VERY DRY AIR TO THE WEST ACROSS CARBON AND
ALBANY COUNTIES...AND MOIST AIR TO THE EAST THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP JUST EAST OF
THIS DRYLINE AND PUSH NORTHEAST THROUGH THIS EVENING. THIS
BOUNDARY WILL PUSH FURTHER EAST ON MEMORIAL DAY WITH DRIER AIR AND
SOME GUSTY WESTERLY WINDS. WTIH GREEN FUELS ACROSS THE AREA...FIRE
WEATHER CONCERNS WILL REMAIN LOW THIS WEEK. PLUS A PACIFIC STORM
SYSTEM WILL PUSH ACROSS THE REGION STARTING ON TUESDAY AND
CONTINUING THROUGH FRIDAY...LIKELY BRINGING WETTING RAINS AND
COOLER TEMPERATURES TO THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...WEILAND
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...CLAYCOMB
FIRE WEATHER...TJT
Hazardous weather outlook, May 26, 8:29 PM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
929 PM MDT SUN MAY 26 2013

WYZ101-103>119-271030-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
929 PM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST THROUGH MOST OF THE WEEK. THE PROBABILITY OF SEVERE
WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-271030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
929 PM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST THROUGH
MIDNIGHT. THE STRONGEST STORM WILL MOVE TO THE SOUTH AND EAST OF
SCOTTSBLUFF AND GERING. THAT STORM WILL PRODUCE HAIL UP TO ONE INCH
IN DIAMTER...STRONG WIND GUSTS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST THROUGH MOST OF THE WEEK. SOME STRONG THUNDERSTORMS WILL BE
POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, May 26, 7:19 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
819 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             3 ENE LUSK              42.78N 104.40W
05/26/2013  E0.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

            LOTS OF PEA SIZED HAIL

&&

GCLAYCOM
Local storm report, May 26, 7:22 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
822 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             14 NW ALBIN             41.56N 104.29W
05/26/2013  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            1/4 TO 1/2 INCH HAIL

&&

GCLAYCOM
Local storm report, May 26, 7:29 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
829 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FUNNEL CLOUD     6 E LUSK                42.76N 104.34W
05/26/2013                   NIOBRARA           WY   LAW ENFORCEMENT

&&

GCLAYCOM
Special weather statement, May 26, 7:30 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
830 PM MDT SUN MAY 26 2013

NEZ019-020-096-WYZ108-119-270315-
BANNER NE-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-SCOTTS BLUFF
NE-SOUTH SIOUX NE-
830 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE...
SOUTHWESTERN SIOUX...SOUTHEASTERN GOSHEN...WESTERN SCOTTS BLUFF AND
NORTHWESTERN BANNER COUNTIES UNTIL 915 PM MDT...

AT 825 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
MERIDEN REST AREA...OR 33 MILES SOUTH OF TORRINGTON...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA GRANGE...
  HAWK SPRINGS CAMPGROUND...
  HAWK SPRINGS RECREATION AREA...
  STEGALL...
  LYMAN...
  HUBBARD HILL...
  MORRILL...
  MITCHELL...
  HENRY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4207 10398 4189 10371 4147 10420 4161 10444
TIME...MOT...LOC 0229Z 221DEG 21KT 4162 10427

MSW
Local storm report, May 26, 7:31 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
831 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             18 ENE LUSK             42.86N 104.13W
05/26/2013  E0.25 INCH       NIOBRARA           WY   PUBLIC

            LOTS OF LIGHTNING.

&&

GCLAYCOM
Special weather statement, May 26, 8:05 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
905 PM MDT SUN MAY 26 2013

NEZ019-020-054-096-WYZ108-119-270330-
BANNER NE-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-KIMBALL NE-SCOTTS
BLUFF NE-SOUTH SIOUX NE-
905 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE...SOUTHERN
SIOUX...SOUTHEASTERN GOSHEN...SCOTTS BLUFF...EXTREME NORTHWESTERN
KIMBALL AND WESTERN BANNER COUNTIES UNTIL 930 PM MDT...

AT 902 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTS BLUFF
NATIONAL MONUMENT TO 6 MILES NORTH OF ALBIN...AND MOVING NORTHEAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SCOTTSBLUFF...
  SCOTTS BLUFF NATIONAL MONUMENT...
  TERRYTOWN...
  GERING...
  SCOTTSBLUFF AIRPORT...
  LAKE MINATARE...
  LAKE MINATARE CAMPGROUND...
  WILDCAT HILLS CAMPGROUND...
  WILDCAT HILLS STATE RECREATION AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4206 10393 4194 10339 4136 10401 4162 10431
TIME...MOT...LOC 0305Z 229DEG 30KT 4185 10373 4152 10409

MSW

The radar

The Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Banner

When
May 26, 8:35 PM MST to 8:40 PM MST
Where
Banner County, 5 mi NW of Harrisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.601, -103.818

Pea to quarter size hail was observed five miles northwest of Harrisburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444231.